Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS State College, PA

June 25, 2006Clearfield County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 25, 2006, 2:52 PM EDT for Clearfield County, Pennsylvania. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2006, 2:52 PM EDT (18:52 UTC)
Expired
Jun 25, 2006, 6:45 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 60 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:00 PM EDTFLASH FLOODMahaffey, PAROCK SLIDES ACROSS RTE 286 NEAR MAHAFFEY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 128 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 251857
FFWCTP
PAC033-252245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 645 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN CONTINUING TO FALL ACROSS THE NORTHWEST PART OF CLEARFIELD     
  COUNTY...ALONG AND TO THE WEST OF A LINE FROM 
  MAHAFFEY...TO ROCKTON AND PENFIELD. RADAR ESTIMATED THAT NEARLY 
  2 INCHES OF RAIN HAS FALLEN SINCE LATE THIS MORNING ACROSS 
  THE REGION. ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES BETWEEN 
  3 PM AND 6 PM WILL LEAD TO FLASH FLOODING OF STREAMS AND 
  CREEKS...ALONG WITH FLOODING THROUGHOUT POOR DRAINAGE AREAS ALONG 
  ROADS AND IN TOWNS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUBOIS...
  PARKER DAM STATE PARK...PENFIELD...ROCKTON...S.B. ELLIOT STATE PARK
  AND TREASURE LAKE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN 
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4088 7882 4087 7869 4124 7843 4127 7864
      4121 7877

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 10:26 AM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 25, 10:26 AM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 AM EDT SUN JUN 25 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

MINOR MODIFICATIONS WILL BE MADE TO GRIDDED WEB IMAGES AND TEXT
FORECASTS THROUGH TONIGHT. THE NEXT 24-36 HRS WILL FEATURE
WIDESPREAD RAINFALL OF 1-2 INCHES WITH LOCALLY HEAVIER 3-5 INCH
AMOUNTS CAUSING FLOODING OF SOME STREAMS. THESE AMOUNTS ARE
REFLECTED WELL WITHIN THE SREF PLUME DIAGRAMS OF CUMULATIVE PRECIP
AND MARFC DAY 1 AND DAY 2 AMOUNTS.

THE BEST CHC FOR THE HEAVY RAIN THROUGH EARLY THIS EVENING APPEARS
TO BE IN THE CORRIDOR ABOUT 70NM WIDE...EXTENDING FROM JUST NORTH OF
KHGR TO KSEG...WHERE MODELS SHOW THE THE STRONGEST ISENT LIFT ALONG
THE 300-310K SFCS AT THE NOSE OF A 35-40KT SSW LLVL JET BEING LIFTED
OVER THE QUASI STNRY SFC FRONT. THIS AXIS OF HEAVY RAIN...AND THE
SFC FRONT ITSELF WILL BE SHIFTING SLOWLY NORTH AND WEST DURING THE
EARLY PART OF THE WEEK AS THE UPPER FLOW BACK FROM SW TO SOUTH AHEAD
OF TWO DISTINCT... STRONG SHORT WAVES CARVING OUT A MEAN TROUGH
ACROSS THE MIDWEST.

THE CURRENT FLASH FLOOD WATCH CONFIGURATION AND EXPIRATION TIMING
LOOKS IN GOOD SHAPE FOR NOW. WILL REASSESS PRIOR TO THE ISSUANCE OF
THE LATE AFTERNOON FORECAST PACKAGE...THE HEAVY QPF POTENTIAL FOR
SEVERAL COUNTIES ACROSS SCENT PENN AND THE LOWER SUSQ VALLEY TO SEE
IF THE INITIAL FLASH WATCH /EXPIRING AT 00Z TONIGHT/ REQUIRES AN
EXTENSION INTO MONDAY.

&&

.PREV DISCUSSION...
 /ISSUED 301 AM EDT SUN JUN 25 2006/

SHORT TERM /TODAY/...
MAIN FOCUS OF THIS MORNINGS FORECAST IS DETERMINING THE MOVEMENT
OF QUASI- STATIONARY BOUNDARY OVER MY SOUTHERN COUNTIES...AND
TIMING THE IMPACT OF UL SHORTWAVES TRACKING ACROSS THE REGION TO
ASCERTAIN LOCATION OF GREATEST FLOODING THREAT.

RIGHT ENTRANCE REGION OF STRENGTHENING UL JET OVR NORTHERN NEW
ENGLAND LIFTING SLOWLY NORTHWARD TODAY IN RESPONSE TO AMPLIFYING
OFFSHORE UPPER RIDGE. PLUME OF ANOMALOUS PWATS (+2 TO +3 S.D.
COMPARED TO NORMAL) FEEDING INTO THIS AREA AS THE BOUNDARY LIFTS
NORTHWARD...PRODUCING TROPICAL DOWNPOURS. BEST 925 TO 850 MB
MOISTURE CONVERGENCE LIFTS NORTHWARD TO A LINE EXTENDING FROM THE
ENDLESS MOUNTAINS IN NE PA THROUGH LAUREL FOOTHILLS AND SOUTH
CENTRAL MOUNTAIN REGION BY 00 UTC MON.

CURRENT WATCH TIMES HAD THIS EXACT SCENARIO IN MIND SO NO NEED FOR
ANY TWEAKING THERE. AFT 00Z MON...FLOODING THREAT SHIFTS ALONG THE
CONVERGENCE AREA MENTIONED ABOVE (FROM THE ENDLESS MOUNTAINS TO THE
LAUREL HIGHLANDS VS THE MIDDLE TO LOWER SUSQ. CURRENT HEADLINES WILL
REMAIN THE SAME WITH THIS PACKAGE.

LONG TERM /TONIGHT THROUGH SATURDAY/...
ADDITIONAL SHORTWAVES WILL LIFT NORTHWARD ACROSS THE REGION
TONIGHT...WITH RICH 2.0+ PWATS FEEDING INTO S CENTRAL PA AS
OFFSHORE UPPER RIDGE AMPLIFIES. BEST CONVERGENCE WILL CONTINUE TO
SHIFT NORTHWARD INTO THE FINGERLAKES AND UPSTATE NEW YORK REGIONS.
BUT DEEP LAYER MOISTURE (PWATS +2 TO +3 S.D. ABOVE NORMAL) WILL
CONTINUE TONIGHT AND MONDAY CONTINUING THE HEAVY RAIN THREAT AND
FFA FOR MY CENTRAL PA COUNTIES...ALIGNED NNE TO SSW WITH THE 5H
SHEAR AXIS.

NO CHANGES THIS MORNING TO THE LONG TERM AS BOUNDARY WILL PLAGUE
US THROUGH AT LEAST MIDWEEK...PROPAGATING WESTWARD THEN EASTWARD
AND PROVIDING THE FOCUS FOR THE MOST PERSISTENT AND HEAVIEST RAIN
OVER THE NEXT SEVERAL DAYS. LITTLE IMPROVEMENT SEEN IN LATEST
DETERMINISTIC GFS RUNS FOR THE REMAINDER OF THE WEEK...AS
EXCESSIVE DEEP LAYER MOISTURE REMAINS IN PLACE ALONG WITH BROAD
SOUTHWEST FLOW ALOFT BETWEEN CENTRAL AND WRN GLAKES CLOSED UPPER
TROF AND MASSIVE OFFSHORE UPPER RIDGE. UNSETTLED UNTIL FURTHER
NOTICE.

AVIATION...
WIDESPREAD VFR CONDITIONS EARLY THIS MORNING..SAVE SOME LOCALIZED
FOG WITH MVFR VSBY...WILL GIVE WAY TO DETERIORATING CONDITIONS FROM
SOUTHEAST TO NORTHWEST THROUGH THE MORNING HOURS. SHOWERS NOW
DEVELOPING OVER THE SRN TIER COUNTIES WILL PRODUCE ISOLATED MFVR
VSBY AND CIGS.

MVFR VSBYS AND CIGS WILL BECOME MORE WIDESPREAD DURING THE POST DAWN
HOURS AS SHOWER AND TSTMS INCREASE IN COVERAGE FROM SOUTHEAST TO
NORTHWEST AS SHORTWAVE TROF APPROACHES THE REGION. WIDESPREAD RAIN
AND FOG AND ASSOCIATED MVFR/SCT IFR CONDITIONS WILL PERSIST INTO
MONDAY MORNING. THE HIGHEST CHANCES OF PRECIPITATION AND ASSOCIATED
POOR FLYING CONDITIONS WILL BE ACROSS THE SOUTHEASTERN THREE
QUARTERS OF CENTRAL PENNSYLVANIA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ034>036-056>059-063>066 UNTIL 8 PM
SUNDAY.
FLASH FLOOD WATCH FOR PAZ006-011-012-017>019-024>028-033-037-
041-042-045-046-049>053 UNTIL 8 PM MONDAY.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Jun 25, 4:30 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EDT SUN JUN 25 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-260830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
430 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
A STALLED FRONTAL BOUNDARY WILL FOCUS SHOWERS AND THUNDERSTORMS
WITH LOCALLY HEAVY RAINFALL FROM THE SOUTHERN TIER OF CENTRAL
PENNSYLVANIA TO THE MIDDLE SUSQUEHANNA RIVER VALLEY. AS A
RESULT...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY
SUNDAY EVENING OVER THE SOUTH...AND CONTINUING OVERNIGHT FOR MUCH
OF THE REST OF CENTRAL PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WITH THE STALLED FRONT DRAPED ACROSS EASTERN AND SOUTHERN PORTIONS
OF PENNSYLVANIA... THE HEAVY RAINFALL THREAT WILL CONTINUE WELL
INTO THE COMING WORK WEEK. CURRENTLY...FLASH FLOOD WATCHES REMAIN IN
EFFECT FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA THROUGH MONDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:29 PM EDTSevere Thunderstorm WarningCTPFranklin61 min
Jun 25, 12:53 PM EDTFlash Flood WarningCTPFranklin3 hr
Jun 25, 2:24 PM EDTFlash Flood WarningCTPDauphin, Schuylkill3 hr
Jun 25, 3:58 PM EDTFlash Flood WarningCTPFranklin3 hr
Jun 25, 4:46 PM EDTFlash Flood WarningCTPAdams, Cumberland, York6 hr
Jun 25, 5:23 PM EDTFlash Flood WarningCTPDauphin, Lebanon, Schuylkill6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.